Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 10, NWS Norman, OK

February 9, 2001Carter County, Murray County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Feb 9, 2001, 1:41 AM CST for Carter County, Murray County, Oklahoma. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 9, 2001, 1:41 AM CST (07:41 UTC)
Expired
Feb 9, 2001, 2:30 AM CST
In force
49 min
Issued by
NWS Norman, OK
Area
Whole counties

Counties Carter County, OK, Murray County, OK

The radar

The Norman radar (KTLX), 108 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 9, 1:43 AM CSTThunderstorm WindLone Grove, OKA roof was damaged.
Feb 9, 1:48 AM CSTThunderstorm WindArdmore, OKA roof was damaged.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 8, 11:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 090742
SVROKC
OKC019-099-090830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
141 AM CST FRI FEB 9 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CARTER COUNTY IN SOUTHERN OKLAHOMA
  MURRAY COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 230 AM CST

* AT 140 AM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
  MILES NORTHWEST OF SPRINGER...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE DAVIS...DOUGHERTY...HICKORY...
  SPRINGER...SULPHUR AND TURNER FALLS

HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.

LAT...LON 3435 97y32 3422 9718 3455 9680 3465 9698

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 10:05 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Feb 8, 10:05 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1005 PM CST THU FEB 8 2001

MAIN CONCERN THIS EVENING HAS BEEN STEADY MOVEMENT OF SHALLOW ARCTIC
AIR INTO NORTHWEST OKLAHOMA AND ASSOCIATED VARIETY OF PRECIP TYPES
NORTH OF THE BOUNDARY. AS OF MID EVENING...COLD FRONT WAS LOCATED
FROM NEAR STILLWATER SOUTHWESTWARD TO NEAR QUANAH TEXAS WITH
TEMPERATURES ACROSS FAR NORTHWEST OKLAHOMA ALREADY INTO THE MID AND
UPPER 20S. RECENT SURFACE OBS AND CALLS TO THAT AREA INDICATE A
MIXTURE OF FREEZING RAIN...SLEET..AND SNOW...WITH OCCASIONAL RUMBLES
OF THUNDER. GROUND TEMPERATURES ARE STILL WARM HOWEVER RELATIVE TO
THE SURFACE AIR WHICH HAS GREATLY LIMITED SIGNIFICANT ACCCUMS OF
ICE/SNOW FROM DEVELOPING. BACK EDGE OF DEEPEST MOISTURE AND
STRONGEST SYNOPTIC SCALE LIFT IS JUST BEGINNING TO ENTER EXTREME
WESTERN OKLAHOMA AT THIS TIME.

COLD FRONT SHOULD ACCELERATE SOUTHEASTWARD AFTER MIDNIGHT AS UPPER
LOW LIFTS OUT ALLOWING ARCTIC AIR TO MOVE FASTER AND FARTHER THAN
EXPECTED INTO THE FORECAST AREA WITH SEVERAL HOURS OF SIGNIFICANT
PRECIP TO FALL INTO SUB FREEZING AIR PARTICULARLY ACROSS NORTH
CENTRAL OKLAHOMA. FOR THIS REASON RECENTLY UPDATED THE WINTER
WEATHER ADVISORY TO INCLUDE NORTH CENTRAL OKLAHOMA AND A FEW MORE
COUNTIES TO THE SOUTH. WOULD NOT BE SURPRISED TO SEE ICE PROBLEMS
DEVELOP EVEN FARTHER SOUTH INTO THE AREA LATE TONIGHT/EARLY FRIDAY
BUT WILL LEAVE THAT UP TO THE MIDNIGHT SHIFT TO DECIDE.

SQUALL LINE ACROSS THE EASTERN TEXAS PANHANDLE SHOULD PICK UP
EASTWARD SPEED AND PERHAPS INTENSITY AS IT ENCOUNTERS DEEPER
MOISTURE OVER CENTRAL TEXAS. SEVERE THUNDERSTORM WATCH ALREADY IN
EFFECT FOR PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS FOR
PRIMARILY LARGE HAIL AND SEVERE WIND GUSTS.

UPDATES TO THE ZONES AND WINTER WEATHER ADVISORY HAVE ALREADY BEEN
ISSUED.

.OUN...
OK...WINTER WEATHER ADVISORY TONIGHT OKZ004>018
TX...NONE.
JAMESL

In the hours before

Local storm report, Feb 8, 11:33 PM CST, 2 hours 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1133 PM CST THU FEB 08 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    FREDERICK                 OK   65 MPH WIND GUST
02/08/01   TILLMAN                        REPORTED BY COUNTY
                                          EMERGENCY MANAGER

1120 PM    FREDERICK                 OK   WIND DAMAGE
02/08/01   TILLMAN                        POWER POLES BLOWN
                                          OVER...REPORTED BY
                                          COUNTY EMERGENCY
                                          MANAGER

KT
Local storm report, Feb 8, 11:46 PM CST, 1 hour 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1146 PM CST THU FEB 08 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    MAYBELLE                  TX   70 MPH WIND GUST
02/08/01   BAYLOR                         AMATEUR RADIO REPORT

1125 PM    MAYBELLE                  TX   WIND DAMAGE
02/08/01   BAYLOR                         SHINGLES BLOWN OFF
                                          ROOF...AMATEUR RADIO
                                          REPORT

1139 PM    GRANDFIELD                OK   60 TO 65 MPH WIND GUST
02/08/01   TILLMAN                        AMATEUR RADIO REPORT

1142 PM    LAWTON                    OK   60 MPH WIND GUST
02/08/01   COMANCHE                       AMATEUR RADIO REPORT

KT
Local storm report, Feb 8, 11:54 PM CST, 1 hour 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1154 PM CST THU FEB 08 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    3 W MEDICINE PARK         OK   68 MPH WIND GUST
02/08/01   COMANCHE                       RECORDED BY OKLAHOMA
                                          MESONET

1130 PM    3 W GRANDFIELD            OK   67 MPH WIND GUST
02/08/01   TILLMAN                        RECORDED BY OKLAHOMA
                                          MESONET

1153 PM    WICHITA FALLS             TX   58 MPH WIND GUST
02/08/01f   WICHITA                        RECORDED BY ASOS

KT
Local storm report, Feb 9, 12:18 AM CST, 1 hour 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1218 AM CST FRI FEB 09 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    3 W MEDICINE PARK         OK   58 MPH WIND GUST
02/08/01   COMANCHE

1145 PM    3 W MEDICINE PARK         OK   62 MPH WIND GUST
02/08/01   COMANCHE                            R

J
Local storm report, Feb 9, 12:28 AM CST, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1228 AM CST FRI FEB 09 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    1 NW WALTERS              OK   61 MPH WIND GUST
02/09/01   COTTON

1215 AM    6 MW MARLOW               OK   WIND DAMAGE
02/09/01   STEPHENS                       BARN AND TREES BLOWN
                                          DOWN.

J
Special weather statement, Feb 9, 12:57 AM CST, 44 minutes before
OKZ037-044-TXZ085-086-088>090-090745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1257 AM CST FRI FEB 9 2001

...TORNADO WATCH NUMBER 15 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN OKLAHOMA AND NORTH TEXAS...

IN OKLAHOMA...TILLMAN AND COTTON COUNTIES.

IN TEXAS...WILBARGER...BAYLOR...WICHITA...ARCHER...AND CLAY
COUNTIES.

SEVERE THUNDERSTORMS HAVE MOVED EAST OF THESE COUNTIES AND NO
ADDITIONAL SEVERE THUN(DERSTORM DEVELOPMENT IS EXPECTED.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 11:35 PM CSTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman40 min
Feb 9, 12:03 AM CSTSevere Thunderstorm WarningOUNJefferson42 min
Feb 9, 12:03 AM CSTSevere Thunderstorm WarningOUNGrady, Stephens42 min
Feb 9, 12:46 AM CSTSevere Thunderstorm WarningOUNCarter, Garvin, McClain, Stephens59 min
Feb 9, 12:46 AM CSTSevere Thunderstorm WarningOUNJefferson59 min
Feb 9, 2:03 AM CSTSevere Thunderstorm WarningOUNJohnston, Pontotoc42 min
Feb 9, 2:45 AM CSTSevere Thunderstorm WarningOUNBryan30 min
Feb 9, 2:58 AM CSTSevere Thunderstorm WarningOUNAtoka32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.